Discussions that mention paxil

Open to All Other Health Topics board


I gained weight on risperdal..lots of it.

As for withdrawels... tapering under doctor supervision is the best way to get off meds. I came off risperdal and paxil cold turkey (due to moving and insurance not covering my meds) and went through horrible and deadly withdrawels.

on the note of the side effects, if these drugs are not working for you, maybe you can talk to your doctor and see if you can consider other medications to try out and see if you find the right dose. no one should be feeling worse on a medication, its obviously not right for you
My doctor told me before I started taking risperdal that it would cause me to gain 20 pounds. It's been more than 2 years, and I've gained about 13 pounds.
I would go off it tomorrow if it weren't for the relief it gives me from anxiety.
Paxil didn't work for me, so I tried several other SSRI's and now take Lexapro.
The other side effect from both of these meds is sleepiness.
And the Lexapro exacerbates my restless leg syndrome and makes me clench muscles, so I take Requip to cope with that.
America1970,
Weight gain is one of the possible side effects of risperdal. I personally can NOT tolerate any type of the antipsychotic drugs out there because of the side effects of them. My body is too sensitive to certain meds'.

I found some info on the two drugs you are specifically taking and I would ask my doctor about mixing the two together, plus the info I found on the weight gain issue from the risperdal.
Please see the following:
Risperdal is thought to have a lower risk of weight gain than some of the other atypical antipsychotics. No one can predict how much weight
a person will gain on any medicine, but an approach that includes exercise and diet and monitoring for weight gain and diabetes will be
well placed.

What other drugs interact with this medication?

Some antidepressants, such as Prozac (fluoxetine) and Paxil (paroxetine) may increase the blood levels of risperidone. It is possible that patients taking risperidone with either of these agents may experience a change in side effects. Tell your doctor if you begin or discontinue fluoxetine or paroxetine therapy.

Some medications, such as Tegretol (carbamazepine), Dilantin (phenytoin), phenobarbital, or rifampin (Rifadin) may decrease the blood levels of risperidone. It is possible that you may experience a decreased effect from risperidone if you also take one of these other medications. Tell your doctor if you begin or discontinue any of these treatments.

I myself was once on paxil a few years ago and I abuptly stopped taking it.

I know the doctors always warn about not doing this, but they don't tell you why and what you might feel.
well I paid BIG TIME for not listening to them.
I thought I was going to die. I kept getting these "brain zap" symptoms every few seconds and the world felt like it was moving while my eyes and head were at a stand still. I felt miserable.

So if I were you, I would not just stop taking them. do it gradually as directed by your doctor. it's very important and I've learned my lesson well.

good luck,
LInda
I can't say for sure that Paxil was a contributing factor in my weight gain but, I can say that I went from a naturally slender woman to 30 pounds heavier in what seemed like a minute. It could have been my birth control or the Paxil or both. As for side effects...wow! Where do I start. I lost all sex drive. None! What-so-ever and my marriage nearly suffered the consequences. I felt detached from everything. I couldn't drum up any concern for anything so, I went from depressed about everything to not caring about anything. What kind of life is life if you don't care about anything or anyone?

So, I decided it was time to stop taking Paxil to hopefully get my sex drive back, stop feeling like a zombie and maybe get back my slim figure. I quit cold turkey. Do not, and I can't stress this enough, DO NOT quit cold turkey. I had the shakes, whenever I would turn my head I would hear this swishing sound inside my head and started to wonder if I was bleeding inside my brain because, that sound was there...if only in my head. Perhaps it is similar to what the poster above me said about brain zaps. It is a feeling that, unless you have had it, you won't understand. People looked at me like I was a little wacky when I explained it. But, what could I do? I also sweat profusely when I was coming off of Paxil...which by the way lasted about 3 - 6 months. It isn't a quick one week or even a month of withdrawal symptoms. It lasts and lasts until it is gone. I am still not completely the woman I used to be. I can't talk about something I am passionate about without getting sweaty and shakey. I would swear that it messed up may sweat glands as I didn't used to sweat as much as I do now. I don't know if Paxil can do that or if it is from when I was taking birth control. I am no longer taking BC either. Anyway, my suggestion is that you get off Paxil but, do it like your doctor suggests. You will be miserable if you don't. I can't say that you won't have any withdrawal symptoms by kicking it gradually but, at least they shouldn't be as bad. I feel like I have an idea of what it feels like to be a drug addict in rehab. Probably not as bad as that but, still...horrible none-the-less.

Take care and keep in touch!
Thanks for all of y'alls help, info and suggestions. It does help me, because i am ready to stop it all together, I didn't realize it would be so difficult. I had the brain zaps when I had my mental breakdown. I def. don't want that feeling again.

Will the weight come off after I stop taking the meds or am I stuck with it forever? It has really messed up my metabolism.

What I don't understand is that I was never depressed before (or not officially) I have always been a happy and optimistic person. I didn't have the best child hood but I felt like I had accepted it. Then one day I have nervous breakdown because I was worried about my children changing schools, us building a new (expensive) house, and my mind was on overload and other major issues, I started having anxiety and that's where this all started.
I really didn't think I would still be on medicine. The dr says I am taking Paxil for my depression - but I am not depressed. My Dr. is so vague with her answers to my questions. I really don't like her much but I'll stick it out until i get weaned off the meds. which I am hoping very soon.

Thanks again...